HealAlright
H. pylori

Confirming H. pylori Is Gone: The Retest Most People Skip

HealAlright Editorial Team · · 1 min read

You have finished your antibiotics and the pain has eased. Many people stop there. But skipping the confirmation test is one of the most common reasons ulcers return months later.

Why feeling better is not enough

Acid-reducing medicine can relieve symptoms even when the infection is still present. Treatment fails for some people, and without a retest, there is no way to know.

When to retest

International guidelines recommend confirming eradication at least four weeks after finishing antibiotics.

Which test to use

  • Urea breath test: the preferred option in many guidelines
  • Stool antigen test: a good alternative
  • Endoscopy with biopsy: if an endoscopy is needed anyway, for example to check a stomach ulcer has healed

A blood antibody test is not suitable for confirming cure, because antibodies stay in the blood for a long time after the infection has gone.

Preparing correctly

Medicines that suppress H. pylori can make a test falsely negative. Doctors commonly advise, where it is safe:

  • Stopping proton pump inhibitors for about two weeks before the test
  • Avoiding antibiotics and bismuth for about four weeks before

Always check with your doctor before stopping any medicine.

If the test is positive

Do not repeat the same treatment. A different regimen is needed, sometimes guided by antibiotic sensitivity testing. Your doctor will advise.

If the test is negative

Congratulations. Your risk of the ulcer returning is now much lower. Keep up healthy habits: avoid unnecessary painkillers, do not smoke, and limit alcohol.

Key takeaway

The retest is the step that turns "I feel better" into "I am cured". Book it, prepare for it properly, and make sure your treatment really worked.

Medical disclaimer. This article is general health information, not medical advice, diagnosis or treatment. The HealAlright team are not doctors. Always talk to a qualified health professional about your symptoms and before starting, changing or stopping any medicine. If you vomit blood, pass black stools, feel faint or have sudden severe stomach pain, seek emergency care immediately.